Advair risks update?Register Today!
This is a discussion on Advair risks update? in Pulmonary Nursing, part of Nursing Specialties ... What are the latest updates regarding the risks of Advair?(and other LABA's) I have seen legal ads...by ilmbg Jun 2, '09What are the latest updates regarding the risks of Advair?(and other LABA's)
I have seen legal ads that are targeted for the possible deadly side effects of Advair. There are news ads telling about risks of using Advair for more than 6 months. Having been on Advair for years, I worry about this.
Please share what you know.
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=397092©2013 allnurses.com INC. All Rights Reserved.
- 3,446 Views
- Jun 2, '09 by NRSKarenRNuse our search engine @ top of page right corner to locate med info: "risks of advair"
salmeterol and formoterol are long-acting beta-agonists (labas) used in the treatment of moderate and severe asthma. labas are not an adequate controller therapy by themselves for asthma, & can potentially cause life-threatening asthma attacks if used alone... this risk been known for years, along with problem overuse of albuterol, or any other rescue medication, can place a person at risk for severe asthma attacks, and even death from asthma. a person with asthma therefore should always use an inhaled steroid for treatment of their asthma when a laba is required.
due to this issue advair developed to contain both ingredients: salmeterol xinafoate = laba and fluticasone propionate = steroid.
alert for healthcare professionals - fluticasone propionate; salmeterol xinafoate (marketed as advair diskus)
updated: june 30, 2008
[color=#2200cc]advair safety and side effects - advair safety and black box warning
december 11, 2008
fda panel says some asthma drugs too risky - wsj.com
for advair, the panel unanimously backed its use in adults, but more narrowly recommended it for children. the panel voted 23-3, with one member abstaining, for advair's use in adolescents ages 12 to 17, and voted 13-11 for its use in children ages 4 to 11, with three members abstaining.Last edit by NRSKarenRN on Jun 5, '09
- Jun 2, '09 by ilmbgYes, I am aware of this. Maybe I didn't word my concern properly. I am wondering why there seems to be legal class action- why is Advair still being used/considered unsafe, as it has the steroid in it? What is the latest assessment of Advair- use it or not to use it?
- Jan 7, '11 by Spika RNQuote from ilmbgI think the reason it mint be a legal issue is at first advair did not have the warning about it on the commercials and paper work warningsYes, I am aware of this. Maybe I didn't word my concern properly. I am wondering why there seems to be legal class action- why is Advair still being used/considered unsafe, as it has the steroid in it? What is the latest assessment of Advair- use it or not to use it?
- Jan 9, '11 by GreyGullWhen the Serevent and Advair notices came out about the potential dangers, a few law firms jumped on it but to the best of my knowledge, there is not a class action suit. In fact, this "legal" ad even states that but it may be easily missed with the intent of their advertising.
There is not currently an Advair class action lawsuit or a Serevent Class Action Lawsuit pending.
All medications come with some type of warning and if the patient OR the doctor does not follow the recommendations for that medication, there is always a chance for increased risks.
A SABA or rescue inhaler is usually recommended along with a LABA. Sometimes for mild asthma, an inhaled corticosteroid such as Flovent is often all you need and does not need a LABA to accompany it. The guidelines in the EPR-3 are not always followed nor is the proper testing and/or questioning done to determine the reactiveness of the airway disease and the severity of it or what might be the best medication for that patient. The same for COPD. Very little education is then provided to the patient which leads to noncompliance or misuse of their medication. I can't tell you how many times a patient comes in after using his Advair or Symbicort as a rescue inhaler all day and states "it isn't working". The other issue is RNs who leave the inhalers at beside without knowing what the patient understands about the medication or the RNs themselves may not know the ingredients that are in these inhalers. Just demonstrating how to use the device is not enough but often there is not time for much more than that.
I recommend that any nurse or RT who works with asthma patients and MDIs read the EPR-3 and even take the Asthma Educator course even if they don't take the certification. You will see asthma, allergies, MDIs and all the medications associated with them very differently.